Science

Grapefruit, Pill interaction spurred dangerous clot, doctors say

A combination of factors — including a grapefruit diet, birth control pills and a genetic mutation — nearly cost a U.S. woman her leg, doctors say.

A combination of factors — including a grapefruit diet, birth control pills and a genetic mutation — nearly cost a U.S. woman her leg, doctors say.

The unusual case report is published in this week's issue of the Lancet medical journal. 

It happened in November 2008, when a 42-year-old woman went to an emergency department in Olympia, Wash., with a badly swollen and purple left leg, as well as difficulty breathing, shortness of breath and light-headedness.

The day before, she had gone for a 90-minute car ride and started to feel pain in her lower back, left buttock and leg down to the ankle.

She was slightly overweight, took oral contraceptives and had started an aggressive weight-loss diet three days earlier, which included eating 225-gram grapefruits every morning. Before that, she told doctors that she rarely ate the citrus fruit.

"The way I think of it actually is like she's a setup for the perfect storm. And I believe it was the grapefruit that tipped the balance," said the study's first author, Dr. Lucinda Grande, a medical resident at Providence St. Peter Hospital.

Doctors diagnosed a blood clot known as deep-vein thrombosis in her leg, which was confirmed by ultrasound. They worried that she could develop irreversible gangrene and that the leg may have required amputation.

They quickly put clog-busting drugs directly into the blockage to dissolve it and placed a stent in the vein to widen it. By the end of the day, her leg was back to normal.

Drug interactions

Grande advised the woman to stop taking her oral contraceptive, because estrogen in the Pill causes a small increased risk of blood clots.

They sent her home with a blood thinner and a recommendation to get followup tests, which showed she had an inherited mutation that can increase the risk of blood clots.

In researching the case, Grande found the medical literature contained many references to how grapefruit can interact with medications — including statins to lower cholesterol — some antihistamines and drugs used to treat heart conditions such as irregular heartbeat.

"I think … this woman's story is so unique it should not discourage people in any way from eating grapefruit," Grande told the Canadian Press.

"Grapefruit is not a danger to society. It just happened to be dangerous for this specific person in this specific situation."

Canadian pharmacologist David Bailey of the University of Western Ontario first reported on how grapefruit can interact with drugs in the same journal nearly 20 years ago.

Grapefruit normally doesn't have much of an effect on estrogen, Bailey said, but he agreed it may have tipped the balance in this case.

In a statement, the Florida Department of Citrus said it was reviewing Grande's report.

"We are aware of no validated evidence that grapefruit affects oral contraceptives, and they are generally considered to be safe to consume with grapefruit," the department said.

With files from the Canadian Press

now